Flood, Rockbridge
- When
- September 18, 8:00 PM EST to September 19, 8:00 AM EST
- Where
- Rockbridge forecast zone
- Property damage
- $650,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Flooding along the South River as a result of Hurricane Isabel caused significant damage to property and infrastructure from the northern Rockbridge county border downstream to the South River's confluence with the Maury River. Overall nearly 500 families were impacted.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Flooding along the South River as a result of Hurricane Isabel caused significant damage to property and infrastructure from the northern Rockbridge county border downstream to the South River's confluence with the Maury River. Flooding also occurred in portions of Montgomery and Amherst Counties.Overall nearly 500 families were impacted. 12 single family dwellings were destroyed or made permanently uninhabitable, and over 60 single family dwellings suffered major damage (having a foot or more of mud in them). In terms of infrastructure, Route 608 which parallels the South River was washed out or undermined in several locations along its length. Three permanent bridges over the South River were destroyed; one, a steel bridge was broken into three pieces - roadbed, and each side, with the three large pieces being carried different distances downstream from its original location. A fourth bridge across the river (abandoned C&O Railroad bridge) about 200 yards upstream from its confluence with the Maury River, now resides at the mouth of the South River, and is embedded in the stream bottom; in a position to collect debris as it floats down the South River. This bridge was part of the scenic "Chessie Trail" which runs from Buena Vista to Lexington. In addition to the damage listed above, 25 to 30 head of livestock were lost in the flood. South River communities directly impacted by the flood include: Vesuvius, Marlbrook, Midvale, Cornwall and Mountain View. In Vesuvius - 20 families were displaced. 2 mobile homes were destroyed, 3 double-wide mobile homes suffered major damage (one washed downstream and wrapped around a tree).In Marlbrook - 2 large homes had severe damage...moved off foundations. 2 other homes were severely undermined. Between Marlbrook and Midvale two bridges were lost.In Midvale - Steel Highway bridge across the River broken up and carried downstream.In Cornwall - 5 of 7 mobile homes in a small mobile home park were destroyed, the other two had major damage. In Amherst County the heavy rain produced small stream and urban flooding county wide. Heavy rain also caused significant flooding in near Shawsville in Montgomery County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 18, 6:40 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY WFO CHARLESTON WV
740 PM EDT THU SEP 18 2003
WFO BLACKSBURG IS CURRENTLY DOWN DUE TO FIBER OPTIC LINE CUT...AND
THEREFORE IS UNABLE TO ISSUE PRODUCTS. THE INLAND TROPICAL STORM
WIND WARNING HAS BEEN EXPANDED A FEW COUNTIES WESTWARD...WHILE THE
WIND ADVISORY REMAINS IN PLACE. ZONE FORECAST ALSO UPDATED TO
REFLECT CHANGES. PLEASE REFER TO WBCNPWRNK FOR FURTHER DETAILS OF
THE WARNINGS AND ADVISORIES.
.RNK...
NC...INLAND TROPICAL STORM WIND WARNING TONIGHT NCZ004>006.
FLOOD WATCH FOR TONIGHT NCZ006.
VA...INLAND TROPICAL STORM WIND WARNING TONIGHT
VAZ014...VAZ017>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.
FLOOD WATCH TONIGHT
VAZ019>020...VAZ023>024...VAZ034>035...VAZ044>047...VAZ058>059.
WIND ADVISORY TONIGHT FOR VAZ011.
WV...WIND ADVISORY FOR TONIGHT WVZ043>045.
HCNCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 505 AM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HURRICANE ISABEL IS EXPECTED TO TRACK NORTH NORTHWEST INTO SOUTHEAST VIRGINIA BY THIS EVENING...AND THEN INTO NORTHERN VIRGINIA BY FRIDAY MORNING. THIS TRACK COULD BRING TROPICAL STORM FORCE WINDS OF GREATER THAN 35 MPH TO LOCATIONS ACROSS EASTERN PORTIONS OF THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA. IN PARTICULAR...LOCATIONS EAST OF A LINE FROM REIDSVILLE NORTH CAROLINA TO DANVILLE...TO LYNCHBURG TO AMHERST IN VIRGINIA...HAVE THE GREATEST CHANCE OF HAVING TROPICAL STORM FORCE WINDS. IN ADDITION...RAINFALL AMOUNTS OF GREATER THAN TWO INCHES MAY OCCUR FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING...MAINLY EAST OF A LINE FROM SOUTH BOSTON TO LYNCHBURG TO LEXINGTON. PLEASE SEE THE FOLLOWING PRODUCTS...WBCNPWRNK...WBCFFARNK AND WBCSPSRNK REGARDING THE LATEST WATCHES...WARNINGS AND ADVISORIES. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH, NC
720 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM CASWELL NC NUMEROUS TREES DOWN
09/18/03 YANCEYVILLE THROUGHOUT COUNTY. EVENTS
OCCURRED FROM 500 TO 600 PM.
0530 PM STOKES NC NUMEROUS TREES DOWN
09/18/03 DANBURRY THROUGHOUT COUNTY.The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337324, 5337326, 5337325.